Original Research ARTICLE
Risk of Microangiopathy in Patients with Epilepsy under Long-Term Antiepileptic Drug Therapy
- 1Department of Neurology, Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, Kaohsiung, Taiwan, Taiwan
- 2Department of Ophthalmology, Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, Kaohsiung, Taiwan, Taiwan
- 3Institute for Translational Research in Biomedicine, Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, Kaohsiung, Taiwan, Taiwan
- 4Department of Neurology, Faculty of Medicine, College of Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan, Taiwan
- 5Department of Biological Science, National Sun Yet-sen University,, Taiwan
Background: Long-term antiepileptic drug (AED) therapy is considered a risk factor of atherosclerosis. Furthermore, the duration of therapy contributes to acceleration of large-vessel atherosclerosis. Therefore, in this study, we tested the hypothesis that long-term AED therapy plays a crucial role in the pathogenesis of microangiopathy in patients with epilepsy.
Methods: We recruited 120 patients with epilepsy (age, 18–60 years) and 40 healthy controls. Optical coherence tomography (OCT) was used to measure the central macular thickness and diameters of the retinal artery and vein to evaluate atherosclerotic retinopathy; microalbumin and creatinine levels in urine were assessed to evaluate atherosclerotic nephropathy. In addition, high-sensitivity C-reactive protein (hs-CRP), lipid profiles, homocysteine, folate, uric acid, and body mass index were determined.
Results: The ratio of urine albumin to creatine and OCT findings showed that patients with epilepsy had higher abnormal microalbuminuria and narrowing retinal vein diameters, respectively. Multiple linear regression analysis showed that increased triglyceride and hs-CRP levels might contribute to microalbuminuria. In addition, serum creatinine, duration of AED therapy, enzyme-inducing AED therapy, and duration of enzyme-inducing AED therapy were candidate risk factors for retinal vein narrowing.
Conclusion: Patients with epilepsy are at a higher risk for microangiopathy presented as retinopathy and nephropathy. Long-term AED therapy, particularly with enzyme-inducing AEDs; high triglyceride levels, and inflammatory processes play an important role in the development of microangiopathy in patients with epilepsy.
Keywords: Antiepileptic drug therapy, Atherosclerosis, Microangiopathy, retinopathy, microalbuminuria.
Received: 01 Apr 2017;
Accepted: 14 Feb 2018.
Edited by:Mark J. Cook, University of Melbourne, Australia
Reviewed by:Stephan Schuele, Northwestern University, United States
Scott Mintzer, Thomas Jefferson University, United States
Carli L. Roulston, University of Melbourne, Australia
Copyright: © 2018 Chen, Chen, Lin, Chen, Tsai, Chang, Tsai and Chuang. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.
* Correspondence: Dr. Yao-Chung Chuang, Department of Neurology, Kaohsiung Chang Gung Memorial Hospital and Chang Gung University College of Medicine, Kaohsiung, Taiwan, kaohsiung, Taiwan, email@example.com